This is an article in the Journal of Clinical Pharmacology's Core Entrustable Professional Activities in Clinical Pharmacology series that discusses drug-induced proarrhythmia and is offered as a teaching aid for medical students and residents. Drugs from diverse pharmacological classes can lead to multiple types of arrhythmias including the polymorphic ventricular tachycardia torsades de pointes (TdP). Although typically occurring in self-limiting bursts with or without associated symptoms, which can range from mild lightheadedness and palpitations to syncope and seizures, TdP can also occasionally progress to ventricular fibrillation and sudden cardiac death. To provide patients with the optimal therapeutic benefits of potentially proarrhythmic drugs, prescribers are responsible for obtaining a good understanding of the compound's benefit-risk properties and perform a judicious assessment of the patient's clinical characteristics and individual risk factors. Dose adjustments and/or additional monitoring of electrocardiograms and electrolyte balances may be appropriate in some cases. This article explains the pharmacological mechanism of action of drug-induced proarrhythmia associated with compounds that prolong the repolarization period, illustrates how this liability is conveyed in a drug's prescribing information (label), details the clinical characteristics of patients most susceptible to this type of proarrhythmia, and describes interventions that can be made if TdP occurs. Three clinical vignettes are provided at the end of the article to highlight the relevance of the preceding discussions.
Thind, M., Rodriguez, I., Kosari, S., & Turner, J. R. (2020). How to Prescribe Drugs With an Identified Proarrhythmic Liability. Journal of Clinical Pharmacology, 60(3), 284–294. https://doi.org/10.1002/jcph.1551